Kansas, 2019

Hail and Damaging Winds in Kansas, September 21, 2019

September 21, 2019 · NWS DDC · 6 events in 3 counties and zones

A subtle short wave trough approached the area as the atmosphere became conditionally unstable with above normal temperatures for mid-September.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A subtle short wave trough approached the area as the atmosphere became conditionally unstable with above normal temperatures for mid-September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 21, 1:15 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 21, 1:15 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
215 PM CDT Sat Sep 21 2019

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 1243 PM CDT Sat Sep 21 2019

Thunderstorms are likely this evening in vicinity of a frontal
boundary as it stalls out across western Kansas. Steepening low/mid
level lapse rates and increased moisture with surface dewpoints well
up into the 60s(F) ahead of the advancing boundary will provide
ample instability to support thunderstorm development as capping
erodes. Meanwhile, dynamics aloft will be relatively favorable
with an increasingly difluent southwest flow and a strong +100kt
jet core lifting northeast across the high plains with a right
entrance region setting up generally across western Kansas,
virtually straddling the stalled frontal boundary. Combined with
SBCAPE values upward of 2500 J/kg and more than sufficient deep
layer shear, this will increase severe potential with large hail
and damaging winds the primary threat. Isolated tornadoes cannot
be ruled out.

Expect lows down into the 50s(F) in west central and portions of
southwest Kansas tonight behind the stalled boundary to the 60s(F)
in south central Kansas. Cooler air will surge into western Kansas
early Sunday morning behind a secondary and much stronger cold
front. As a result, look for highs only up into the 70s(F) for
much of the area Sunday afternoon with a few lower 80s(F) possible
near and along the Oklahoma border.

.LONG TERM...(Sunday night through Saturday)
Issued at 212 PM CDT Sat Sep 21 2019

Tranquil conditions are likely Monday as a drier air mass remains
settled across the Western High Plains while ridging aloft transitions
eastward through the region. Thunderstorm chances return early
Tuesday as medium range models show an upper level trough of low
pressure digging southeast across the Desert Southwest, setting up
an increasingly difluent southwest flow aloft across the high
plains of western Kansas. With a prevailing southerly flow pulling
moisture back into the area increasing instability, thunderstorms
will be possible Tuesday morning as a series of H5 vort maxima
eject out of the trough axis in the Desert Southwest and into the
South Plains. Initial development is expected in the panhandles of
Texas and Oklahoma with potential storms then possibly spreading
into southwest Kansas. Thunderstorm chances continue into Wednesday
as an upper level shortwave trough pushes east across the Upper
Midwest, sending an attendant cold front southward into
western/central Kansas. However, an expected weaker flow aloft
along with uncertainty as it pertains to timing and placement of
the frontal boundary will play factors into where the best chance
for storms will be.

Prevailing low level southerlies and ridging aloft transitioning
will result in warm up Monday with highs back up into the 80s(F).
Similar temperatures are expected through the middle part of the
week with yet another frontal boundary projected to push through
western Kansas by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1200 PM CDT Sat Sep 21 2019

VFR conditions will prevail in the vicinity of all TAF sites through
late afternoon. However, thunderstorms will be possible toward early
evening in association with a slowly advancing cold front,
potentially affecting KHYS and KDDC and possibly as far west as
KGCK generally after 22Z. Otherwise, predominately VFR cigs/vsbys
will continue through late tonight. Low level stratus is expected
to develop across portions of central Kansas overnight resulting
in possible MVFR cigs near KHYS and KDDC toward daybreak.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  78  54  85 /  50  30   0   0
GCK  55  78  52  86 /  40  10   0  10
EHA  55  78  53  86 /  20   0   0  10
LBL  58  78  53  86 /  20  10   0  10
HYS  57  77  53  83 /  80  40   0   0
P28  65  80  57  83 /  50  50   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Sep 21, 10:53 AM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1153 AM CDT Sat Sep 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1153 AM CDT Sat Sep 21 2019 /1053 AM MDT Sat Sep 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible late this afternoon
into this evening as a weak frontal boundary pushes into, then stalls
out across western Kansas. Up to 2 inch hail and damaging winds
60 to 70 mph will be the main threats. However, isolated tornadoes
cannot be ruled out with the strongest storms. Periods of heavy
rainfall will also be possible with the strongest storms increasing
the potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible virtually every day Tuesday through
the end of the week. However, it is too early to determine the
potential for severe weather.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and east of a Wakeeney to
Garden City to Liberal line generally after 4pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 21, 3:50 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT Sat Sep 21 2019

KSZ044-045-063-064-212215-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
450 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE
COUNTIES UNTIL 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Kalvesta, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alamota and Beeler.

LAT...LON 3815 10035 3822 10045 3854 10026 3837 9996
TIME...MOT...LOC 2150Z 218DEG 40KT 3824 10033

TATRO
Special weather statement, Sep 21, 4:13 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
513 PM CDT Sat Sep 21 2019

KSZ044-045-212245-
Lane KS-Ness KS-
513 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WESTERN
NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 545
PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Beeler, moving northeast at 25 mph.  Another strong
thunderstorm was located near Beeler moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ness City, Utica, Beeler and Arnold.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Kansas.

LAT...LON 3852 9980 3826 10015 3826 10039 3870 10016
TIME...MOT...LOC 2212Z 218DEG 40KT 3831 10026

TATRO

The radar

The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Trego

When
September 21, 4:48 PM CST
Where
Trego County, 10.08 mi WSW of Cedar Bluff Res
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -99.980

Hail, Trego

When
September 21, 4:57 PM CST
Where
Trego County, 7.27 mi SSW of Trego Center
Measured
1.75 in hail
Reported by
Public
Coordinates
38.790, -99.970

Hail, Trego

When
September 21, 4:59 PM CST
Where
Trego County, 5.25 mi SW of Trego Center
Measured
1 in hail
Reported by
Public
Coordinates
38.820, -99.960

Thunderstorm Wind, Rush

When
September 21, 6:10 PM CST
Where
Rush County, Mc Cracken
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.580, -99.570

Winds were estimated to be around 60 MPH.

Thunderstorm Wind, Ellis

When
September 21, 6:30 PM CST
Where
Ellis County, 2.99 mi NE of Schoenchen
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.750, -99.280

Thunderstorm Wind, Rush

When
September 21, 6:43 PM CST
Where
Rush County, 1.48 mi NNE of La Crosse Hoover Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.550, -99.310

The visibility was reduced to around 1/8 of a mile in blowing dust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857523, 857524, 857525, 857526, 857527, 857528.